Alert archive / Wyoming / High Wind Warnings in 2026

High Wind Warning 7, NWS Riverton, WY

March 9, 2026Fremont County, Sublette County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 9, 2026, 2:00 AM MDT for Fremont County, Sublette County, Wyoming. It took effect at Mar 9, 2026, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2026, 2:00 AM MDT (08:00 UTC)
In effect from
Mar 9, 2026, 9:00 AM MDT
Expired
Mar 9, 2026, 9:00 PM MDT
In force
12 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 67 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2026-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2026-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS75 KRIW 090800
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
200 AM MDT Mon Mar 9 2026

WYZ015-092300-
/O.UPG.KRIW.HW.A.0007.260309T1500Z-260310T0300Z/
/O.NEW.KRIW.HW.W.0007.260309T1500Z-260310T0300Z/
Wind River Mountains East-
200 AM MDT Mon Mar 9 2026

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT 
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph 
  expected.

* WHERE...Wind River Mountains East, including Red Canyon/South Pass.

* WHEN...From 9 AM this morning to 9 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles traveling Highway 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

TL
2 follow-up statements
298 
WWUS75 KRIW 091754
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1154 AM MDT Mon Mar 9 2026

WYZ015-100300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-260310T0300Z/
Wind River Mountains East-
1154 AM MDT Mon Mar 9 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph 
  expected.

* WHERE...Wind River Mountains East, including Red Canyon/South Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles traveling Highway 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Wittmann
780 
WWUS75 KRIW 100235
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
835 PM MDT Mon Mar 9 2026

WYZ015-100345-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-260310T0300Z/
Wind River Mountains East-
835 PM MDT Mon Mar 9 2026

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Gusty winds will continue through the evening, but winds are no 
longer expected to reach warning criteria. Thus the High Wind 
Warning will be allowed to expire as scheduled.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Straub

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 8, 10:44 PM MDT, 3 hours 16 minutes earlier. Its key messages:

  • Strong to high winds for the Cody Foothills and east slopes of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible, respectively. High Wind Warnings are in effect for these areas.
  • West winds, with gusts of 30 to 45 mph, will also occur over the mountains, the Upper Wind River Basin and Natrona County this afternoon. The winds in these areas are likely to continue through the overnight hours tonight.
  • Light snow will occur over northern portions Monday night into Tuesday as a cold front slowly moves over the northern half of the forecast area. The heaviest accumulations in the mountains will occur over the northern half of the Bighorns and Absarokas, with 2 to 4 inches possible over northern Johnson County.
  • Widespread gusty winds 30 to 60 mph for the rest of the week, with Thursday looking to be the day of greatest winds.
Area forecast discussion, Mar 8, 10:44 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1044 PM MDT Sun Mar 8 2026

.KEY MESSAGES...

- Strong to high winds for the Cody Foothills and east slopes of
  the Absaroka Mountains. Gusts of 60 to 75 mph will be
  possible, respectively. High Wind Warnings are in effect for
  these areas.

- West winds, with gusts of 30 to 45 mph, will also occur over
  the mountains, the Upper Wind River Basin and Natrona County
  this afternoon. The winds in these areas are likely to
  continue through the overnight hours tonight.

- Light snow will occur over northern portions Monday night
  into Tuesday as a cold front slowly moves over the northern
  half of the forecast area. The heaviest accumulations in the
  mountains will occur over the northern half of the Bighorns
  and Absarokas, with 2 to 4 inches possible over northern
  Johnson County.

- Widespread gusty winds 30 to 60 mph for the rest of the week,
  with Thursday looking to be the day of greatest winds.

&&

.UPDATE...
Issued at 1245 PM MDT Sun Mar 8 2026

No major changes to today's forecast. Windy conditions continue
across the area today, with not much decreasing overnight. The
current highlights look good. Did consider the lower elevations of
Natrona County tomorrow as winds increase through the morning.
However, confidence is just not high enough for widespread gusts over
55 mph. Wind prone locations through the Wind Corridor like South
Pass, Outer Drive in Casper, and the eastern slopes of the
Rattlesnake Hills will likely see gusts over 55 mph.

&&

.DISCUSSION...
Issued at 148 AM MST Sun Mar 8 2026

As has been discussed for the last few shifts, the weather hazard
this week will be wind, wind and more wind. The culprit for this
will be a rather strong PFJ that will be in place across the
northern CONUS through the period (with a few variations),
keeping the gradient tight and mixing those stronger winds down
to the surface. High Wind Warnings remain in place for the
Absarokas and Cody Foothills for this afternoon and evening as
winds increase through the morning. Winds early this morning
remain in the 50 to 55 mph range at Chief Joseph, while Cody,
Powell and Clark gust 30 to 40 mph. This trend is expected to
continue through the rest of the morning, with the stronger
winds developing after 18Z. An isolated gust approaching 60 mph
(75 mph for Chief Joseph) cannot be ruled out for Cody between
12Z and 18Z. Wind gusts of 30 to 35 mph will also continue
across the Upper Wind River Basin toward Riverton and portions
of Natrona County this morning. Winds will increase across the
CWA after 18Z, with gusts of 30 to 45 mph impacting most areas
through the afternoon. Although winds will remain elevated
(35-50 mph) through the night tonight, the timing for the
warnings to expire at 05Z Monday still looks viable.

There is a 10-30% chance for snow showers north of Togwotee Pass,
the northern end of the Tetons and the southern half of Yellowstone,
with locally higher chances up to 70% over the Pitchstone Plateau.
These showers will gradually shift to the southern half of the
Absarokas and northern end of the Wind River Mountains this evening
and tonight. Little to no accumulations are expected today, with 2
to 3 inches possible in these aforementioned areas. Chances increase
to 30-60% and become more widespread by 12Z Monday across these two
zones, portions of Yellowstone, the Tetons/Gros Ventres and Jackson
Valley. Precipitation will fall as rain or a rain/snow mix in the
valley Monday morning.

West-southwest winds, with gusts of 35 to 50 mph will remain in
place over the east slopes of the Bighorn, Absaroka and Wind River
Mountains tonight/Monday morning, with similar winds impacting the
Tetons/Gros Ventres, Salt River/Wyoming Ranges, and the Wind
Corridor east of the Divide (from Beaver Rim to Casper). A more
zonal flow pattern will be in place Monday with the PFJ extending
from the PACNW to the Great Lakes. Although the core of the jet will
be north of the Cowboy State, the gradient will remain tight with
widespread 35 to 60kt 700mb winds over much of the CWA. West to
northwest winds, with gusts of 35 to 45 mph look to be widespread
over much of the area as a result of these conditions. Locally
higher gusts of 50 to 55 mph cannot be ruled out for areas like
Casper, Jeffrey City/Beaver Rim and Meeteetse. The 700mb winds also
look to be more southwesterly over the Wind River Mountains,
indicating the downsloping will impact Red Canyon/South Pass. Models
have been showing this possibility for the last few runs, so
will issue a High Wind Watch. Winds will decrease across the
area through the evening, with the threat for high winds
decreasing as well. Light snow will be possible over the
northern and western mountains due to the orographic flow and
limited Pacific moisture, but little to no accumulations will
occur for most locations through the day. Temperatures will
continue to be well above normal as the winds keep the
atmosphere well mixed, with readings in the 60s for most areas
east of the Divide.

Light snow will continue over northern portions Monday night into
Tuesday, as a cold front slowly drops southward from MT. The front
will slowly progress southward, reaching northern portions of the
CWA by 12Z Tuesday. The front will continue its southward
progression, extending from southern Lincoln County, to the Wind
River Basin and the Natrona/Johnson county line by 00Z
Wednesday. The front then rapidly pushes southward and reaches
the WY/CO border by 06Z Wednesday. Because of the front's slow
progression, west- northwest winds gusting 30 to 40 mph will
occur across much of the area west of the Divide Tuesday
afternoon. Similar winds will impact the Wind River Basin behind
the front as it moves through. In addition to the front's slow
progression, northern portions of the CWA will have the best
chances for snow. Most of the snow will be over the northern
mountains and east of the Divide, with little to no accumulation
occurring in the lower elevation. This will be due to the
warmer conditions ahead of the front and the higher March sun
angle. Model trends continue to forecast 3 to 6 inches over the
Bighorns, but now include the northern end of the Absarokas.
Locally higher amounts of 8 to 10 inches could occur in the
higher elevations north of Powder River Pass and US-212 (the
northeast entrance to Yellowstone which remains closed). Amounts
have trended higher for northern Johnson County and the Buffalo
area with 2 to 4 inches. This looks to be a bit misleading,
with 1.6" occurring Tuesday morning, 1" in the afternoon and
another 0.6" falling in the evening. Its possible a stronger
northerly wind will add to the potential impact, but any
potential Advisory remains marginal at best at this time.

Dry conditions return Wednesday, as a ridge rebuilds over the Great
Basin and the storm from Tuesday strengthens over the Great Lakes
and mid-Mississippi Valley. Breezy to windy conditions look to
return as well, with elevated fire weather conditions across areas
east of the Divide. However, temperatures look to stay near normal
with readings in the upper 30s into the 40s across the area.

The trend of widespread windy conditions, and possibly high winds,
looks to return Thursday and Friday as the PFJ becomes somewhat
zonal (from the PACNW to the Midwest) and a jet streak of 160kt over
northern MT/ID/WA. This keeps the gradient tight over the Cowboy
State with 700mb winds of 40-70kt over much of the CWA by 12Z
Thursday. At this point, High Wind Watches look likely for the
Absarokas, Cody Foothills, east slopes of the Wind River Mountains,
the east slopes of the Bighorns and Johnson County. The west winds
coming off the Bighorns could lead to a strong crosswind hazard over
I-25. Its also possible the Wind River Basin, Natrona and Sweetwater
counties would need Watches as well. Thursday is shaping up to be
the worst day of the week! These conditions will likely continue
Thursday night into Friday, as the northwest flow pattern continues.
The jet streak will decrease slightly to 140-150kt, but will slink
further south over northeast portions of the Cowboy State. Winds
will substantially decrease over eastern portions of the
Bighorn Basin and Johnson County by Friday morning, as a cold
front becomes stationary over northern Johnson County. Strong to
high winds are likely to continue across the rest of the
forecast area Friday. This would lead to South Pass being
impacted by 60-80 mph winds for about 36 hrs straight. Winds
will decrease Friday night as the jet streak weakens and exits
the area, but the PFJ itself will remain in place. As a result,
700mb winds of 40-60kt will continue over the CWA. Wind gusts of
50 to 60 mph would impact areas from Kemmerer to Casper,
including the Wind River Basin.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1038 PM MDT Sun Mar 8 2026

A low chance for showers is still possible at KJAC late tonight,
focusing around sunrise Monday. Any showers that do develop will
only briefly bring lowered cigs, with the predominant cigs
staying well above MVFR criteria.

Main forecast issue Monday will be very gusty west winds at all
sites. Winds will ramp up at all sites around 16Z and continue
through around sunset/02Z. All sites will be gusting at least
35kts, with 40 to 50kt gusts likely at KCPR. There is a
possibility that some of these higher gusts may mix into
KLND/KRIW/KCOD as well, but right now the probabilities are
fairly low.

After 00Z/10, a weak cold front will move across northern WY,
switching winds from the north. Wind gusts are not expected to
be substantial once winds shift, but some low clouds are noted
behind the shift at KBYG around 03Z, and possibly into KCPR
around 06Z.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from 9 AM MDT Monday through Monday evening
for WYZ015.

&&

UPDATE...Wittmann
DISCUSSION...LaVoie
AVIATION...Straub
Hazardous weather outlook, Mar 8, 3:15 AM MDT, 22 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MDT Sun Mar 8 2026

WYZ001>020-022>030-091315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MDT Sun Mar 8 2026

...HIGH WIND WARNING REMAINS IN EFFECT FOR THE ABSAROKA MOUNTAINS AND
CODY FOOTHILLS FROM NOON TODAY TO 11 PM MDT THIS EVENING...

...HIGH WIND WATCH IN EFFECT FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM MONDAY MORNING THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to high winds for the Cody Foothills and east slopes
of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible,
respectively.

West winds, with gusts of 30 to 45 mph, will also occur over the
mountains, the Upper Wind River Basin and Natrona County this
afternoon. The winds in these areas are likely to continue through
the overnight hours tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Wind gusts of 35 to 55 mph will be widespread across the
area Monday. Gusts up to 75 mph are possible over Red Canyon/South
Pass.

Monday night into Tuesday...Light snow will occur over northern
portions as a cold front slowly moves over the northern half of the
forecast area. The heaviest accumulations in the mountains will occur
over the northern half of the Bighorns and Absarokas, with 2 to 4
inches possible over northern Johnson County.

Thursday...Wind gusts of 50 to 60 mph look to impact much of the
forecast area, including the Interstate 25 corridor in Johnson
County.

Friday...Similar winds look to return for most areas, except eastern
portions of the Bighorn Basin and Johnson County on Friday, as well.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

High Wind Warnings in Wyoming, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.